Thunderstorm Wind, Dawson
- When
- June 27, 8:55 PM CST
- Where
- Dawson County, Lexington Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.780, -99.770
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between 9 p.m. and 1 a.m. CDT on this Tuesday evening into early Wednesday morning, a strong-to-severe, linear mesoscale convective system (MCS) tracked west-to-east through most of South Central Nebraska, but with its most intense elements primarily impacting areas near and north of Interstate 80. Sporadic wind damage was the main issue, as although not all places observed severe-criteria winds (many sites only peaked in the 45-55 MPH range), some locations saw stronger gusts measured or estimated to at least 60-70 MPH. However, no community was harder hit than Genoa on the extreme eastern edge of the local area. Shortly after 11:30 p.m. CDT, a microburst with estimated 70-90 MPH winds slammed into town, causing considerable wind damage over several city blocks. This included many downed trees and large branches, along with structural damage to both residences and businesses. A lumberyard lost a portion of the front of its building and a section of roof was lifted off the post office. One home had twigs embedded into its siding. While Genoa sustained the overall-worst damage in South Central Nebraska, a sampling of other wind reports included: trees downed in and near Boelus and measured gusts of 70 MPH at Grand Island airport, 62 MPH near Ravenna and 61 MPH at Lexington airport.
Severe storms initially fired up in western Nebraska during the late afternoon and early evening hours and started tracking east. Between 9-10 p.m. CDT, the leading edge of the maturing, strong-to-severe squall line entered the local area into Dawson County. Over the following few hours, this storm complex accelerated eastward while assuming a generally north-northeast to south-southwest orientation. By 1 a.m. CDT, the severe threat had waned as the squall line departed to the east/weakened, although non-severe activity lingered a few more hours within South Central Nebraska before completely ending for the night.
This was a fairly well-anticipated event, as the Storm Prediction Center upgraded the Day 1 severe threat category to Enhanced Risk (level 3-of-5) during the morning hours. In the mid-upper levels, the pattern was very favorable/typical for summer severe weather, featuring quasi-zonal flow and a respectable, small-scale shortwave trough tracking east across Nebraska over the course of the afternoon and evening. At the surface, low pressure centered over the Dakotas deepened to around 998 millibars by early evening. As a result, southerly breezes across South Central Nebraska averaged 15-25 MPH during the day with higher gusts, allowing a warm front to surge north. By early evening, dewpoints had increased into the mid-60s to low-70s F range ahead of a north-south oriented cold front slowly approaching from the west. As the MCS peaked in intensity over South Central Nebraska, the environment featured mixed-layer CAPE of 2000-3000 J/kg and effective deep layer wind shear around 40 knots, with a strong low level jet of 50-60 knots feeding in from the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 5:51 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 651 PM CDT Tue Jun 27 2017 .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue Jun 27 2017 Upper level flow has become more progressive as a mid to upper perturbation heads toward our area tonight. Storms should develop along a trough, ahead of a cold front, in the lee of the Rocky Mountains this afternoon as heights lower. A stubborn area of clouds in our southwest is slowly advancing northeastward near a warm front. Expect the warm front to continue moving northeast and be through most of the CWA by midnight. The convection that develops to the west will hold quite a threat of large hail at initialization as lapse rates will be steep to the west. The convection is expected to eventually outrun any large scale ascent as the convection moves east, but convection will enter a regime of increased moisture near the surface as a cold pool will likely enhance elevated convection. Storms should aggregate into a squall line well before convection reaches our area. A potent low- level jet will develop this evening that will help enhance any ongoing convection that comes our way. So by the time convection arrives, our main threat will transition more to wind rather than large hail with good bulk shear, although some large hail cannot be ruled out, especially in our west. Storm relative helicity would indicate at least a small chance of a quick spinup along the leading edge of the squall line. The trailing cold front may be problematic for Wednesday as it will probably stall just to the southeast of our CWA, and potential will be close enough for some afternoon convection in our southeast. As a perturbation moves in Wednesday night along with an increasing low- level jet. The nose of the jet will likely be somewhere in the southern CWA, but looking less likely that the stronger low-level convergence will hang over our CWA for too long. However, it would not be out of the question to get enough rain to cause some localized flooding Wednesday night, and even some severe weather along the stalled boundary that will make its way north. I may be too low with current chances of precip for part of the CWA as areas just north of the boundary could get a good rain. Hard to tell where exactly this boundary will be Wednesday night, however. Severe parameters indicate we could get some large hail, and possibly even some wind. Muggy conditions come back through Wednesday night with increasing dewpoints and more typical summertime temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue Jun 27 2017 Lingering convection from Wednesday night is possible heading into the morning on Thursday. With a shortwave tracking across northern Nebraska and South Dakota during the day and low pressure approaching from western Kansas, precipitation appears likely across much of the area. Depending on where any residual boundaries set up, a few strong to severe thunderstorms could be possible. Models are hinting that this could end up being just to our south and east, but there are also signs of lingering elevated instability behind the front helping promote additional thunderstorm development into the evening. The northwest flow pattern returns Friday as the upper level trough shifts to the east. Am generally expecting most places to remain dry the next two days but with a couple weak waves moving through Friday and Saturday, a few scattered showers and thunderstorms are possible so have kept some low pops across portions of the area both days. Surface winds become southerly heading into Sunday drawing up warm humid air back into the central plains. Models are suggesting we will have a decent chance for precipitation across the area Sunday afternoon and evening as a more vigorous shortwave moves into the area. It is still too far out to narrow down specifics on timing and severity, but will continue to monitor this for any possible MCS development. Models begin to diverge on how fast this shortwave exits the area on Monday lowering confidence on precip chances. The ECMWF is a bit slower with things and has QPF across our northern counties, while the GFS is much faster and has it exiting the region leaving things mainly dry. Although temps the next 7 days look quite seasonal with highs in the 80s and low 90s, looking a few more days out, the Climate Prediction Center has our northeastern zones outlooked for excessive heat July 6th and 7th as an upper level ridge is expected to build in across the area. This will be something to keep an eye on as it approaches. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday) Issued at 626 PM CDT Tue Jun 27 2017 A large cluster of thunderstorms is forming to the west of the terminals and is expected to continue to expand in coverage as it approaches the local area over the next several hours. Doing a very simple timing of this cluster...it looks like it should begin affecting KEAR by 28/02Z...and maybe KGRI an hour or less afterwards. While CIGS will remain high and likely in VFR categories...depending on the intensity of the rain...could briefly see MVFR VSBYS or less. While VSBYS are somewhat in question...of more certainty are the strong winds that should accompany these storms...and introduced a variable wind group to 45 KTS at both terminals with this activity. Once the MCS tracks east overnight...expect clearing skies and LLWS to develop at both sites. Winds will eventually relax out of the west around daybreak...with mostly sunny skies anticipated through the daytime hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Petr AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 249 PM CDT Tue Jun 27 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 249 PM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely for portions of the outlook area late this evening and tonight, especially between 8 pm and 3 am. The main threat will be damaging wind gusts up to 70 MPH. A brief isolated tornado possible. Hail up to the size of golf balls is also possible for areas west of a line from Holdrege to Ord. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms will be possible across portions of the outlook area Wednesday night through Thursday night. The primary severe weather threats Wednesday night will be large hail to the size of golfballs and localized flash flooding. The primary severe weather threats Thursday into Thursday night will be large hail and damaging winds. Friday night through Sunday night...there will be more periodic chances for thunderstorms across portions of the outlook area with the best chance being Sunday night. While strong or severe storms cannot be ruled out...it is too early to confidently assess the threat this far in advance. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein/Petr
Special Weather Statement
National Weather Service Hastings NE
901 PM CDT TUE JUN 27 2017
NEZ060-072-280245-
Dawson NE-Gosper NE-
901 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSPER AND DAWSON
COUNTIES UNTIL 945 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anselmo to 10 miles northeast of Brady to
near Wellfleet to 8 miles east of Palisade. Movement was east at 35
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Eddyville, Willow Island,
Johnson Lake and Farnam.
This includes Interstate 80 between mile markers 209 and 239.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Nebraska.
LAT...LON 4104 10022 4105 9949 4104 9949 4060 9980
4035 9984 4035 10009 4044 10009 4044 9998
4070 9998 4070 10022
TIME...MOT...LOC 0201Z 280DEG 30KT 4157 9992 4116 10028 4071 10068
4035 10094
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST 1 SW GOTHENBURG 40.92N 100.17W
06/27/2017 M51 MPH DAWSON NE MESONET
&&
REEDSpecial Weather Statement
National Weather Service Hastings NE
947 PM CDT TUE JUN 27 2017
NEZ039-040-046-047-280330-
Valley NE-Howard NE-Greeley NE-Sherman NE-
947 PM CDT TUE JUN 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...VALLEY...SHERMAN AND
WESTERN HOWARD COUNTIES UNTIL 1030 PM CDT...
At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calamus Reservoir State Recreation Area to near
Weissert to 8 miles north of Sumner. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. A 54
MPH wind gust was measured in Broken Bow at 921 PM.
Locations impacted include...
Ord, Greeley, Loup City, Scotia, Arcadia, North Loup, Litchfield,
Elba, Ashton, Farwell, Rockville, Hazard, Elyria, Cotesfield, Fort
Hartsuff State Park, Sherman Reservoir Dam and Boelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Nebraska.
LAT...LON 4148 9845 4105 9859 4105 9921 4174 9921
4174 9844
TIME...MOT...LOC 0246Z 266DEG 47KT 4187 9930 4146 9934 4106 9947
MangelsThe Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
10 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 65 MPH. There was tree damage reported on the east side of town.
Peak wind gusts included 63 MPH at 11:22 p.m. CDT and 70 MPH at 11:25 p.m. CDT.
A several block wide stretch of wind damage occurred in Genoa, including several trees down and homes, buildings and vehicles damaged. Local businesses lost power into the following day, and a lumberyard lost a portion of the front of its building, which also sustained electrical damage. The storm also lifted off a section of the post office roof and destroyed a window.
Wind gusts were estimated to be near 60 MPH.
Tree limbs up to 6 inches in diameter were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705910, 705911, 705912, 710854, 705914, 705915, 706034, 705907, 706035, 705908.